California, 2007

Heavy Rain in California, March 22, 2007

March 22, 2007 · NWS PSR · 1 event in 1 county or zone

Showers and thunderstorms developed rapidly on Thursday March 22, affecting portions of Eastern Riverside County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Showers and thunderstorms developed rapidly on Thursday March 22, affecting portions of Eastern Riverside County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 22, 8:45 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 22, 8:45 AM PST, 2 hours 45 minutes before
AZZ020>028-CAZ030>033-230000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
945 AM MST THU MAR 22 2007

.SYNOPSIS...
A STRONG PACIFIC LOW PRESSURE SYSTEM WAS LOCATED JUST OFF THE
NORTHERN BAJA CALIFORNIA COAST THIS MORNING. IT WILL MOVE VERY
SLOWLY EAST ACROSS NORTHERN MEXICO FRIDAY INTO SATURDAY. THIS STORM
SYSTEM WILL BRING INCREASING CLOUDINESS...COOLER DAYTIME HIGHS...AND
PERIODS OF SHOWERS AND THUNDERSTORMS TODAY THROUGH SATURDAY...WITH
THE BEST CHANCE FOR PRECIPITATION OVER SOUTH-CENTRAL ARIZONA. HIGHER
PRESSURE ALOFT FROM THE PACIFIC WILL BRING DRY WEATHER WITH SOME
RECOVERY OF TEMPERATURES SUNDAY AND MONDAY. ANOTHER RATHER STRONG
WEATHER DISTURBANCE WILL PRODUCE BREEZY TO WINDY CONDITIONS ALONG
WITH SOME COOLING NEXT TUESDAY AND WEDNESDAY.

&&

.SHORT TERM...
TODAY THROUGH SATURDAY...
12Z POSITION OF CLOSED LOW WAS NEAR 30N/117W WITH SEVERAL VORTICITY
CENTERS ROTATING AROUND ITS PERIMETER. NAM/GFS SOLUTIONS APPEARED TO
BE SOMEWHAT SOUTH OF LATEST RUC...WITH ALL MODELS INDICATING THE
STRONGEST VORT CENTER SOUTH OF THE LOW. THE 500MB WIND SPEEDS WERE
ALSO STRONGEST AROUND THE SOUTHERN QUADRANTS OF THE LOW...50-70KTS.
AFTER SUNRISE THE CONVECTION PICKED UP IN OUR CWA...AND CONTINUED TO
DRIFT INTO YAVAPAI COUNTY. BY FAR THE HEAVIEST PRECIP WAS THROUGH
SOUTHERN GILA COUNTY WHERE SPOTTERS/RAWS DATA REPORTED .30 TO .45
INCH UP TO 6 AM. SIGNIFICANT DIFFLUENCE WAS ALSO INDICATED ACROSS
EASTERN AZ EARLIER TODAY. UPDATES ISSUED BY 8 AM TO COVER 88D TRENDS.
WILL CONTINUE TO EXPECT STRONGEST LIFT AND LOWEST STABILITY INDICES
AFTER 18Z FRIDAY...AND THAT FITS NICELY WITH OUR CURRENT FCSTS.
ALTHOUGH LATEST NAM GIVES PHX A 24 HR PRECIP AMOUNT OF .38 INCH WE
WILL STILL EXPECT GENERALLY LIGHTER AMOUNTS ACROSS ZONE 23. HOWEVER
WE COULD SEE MUCH MORE...ACROSS ZONE 24...PER HPC OUTPUT. OUR
WESTERN ZONES WILL STAY MUCH DIRER...WITH SOME PATCHY BLWG DUST
TODAY. IN FACT ONE SHARP-EYED SPOTTER CALLED IN A REPORT OF BLOWING
DUST NEAR A FARM FIELD WEST OF TONOPAH.

MODEL TRENDS CONTINUE TO BE VERY CONSISTENT IN KEEPING THE CLOSED
LOW OVER NRN MEX INTO FRIDAY NIGHT. BY 12Z SAT LATEST GFS CALLS FOR
THE CENTER OF CIRCULATION TO LIFT OUT TO NEAR ABQ...WITH CSDRBL RH
THROUGH A DEEP LAYER EVEN WEST OF PHX. UPPER RIDGE AND WARMER TEMPS
WILL ALSO SPREAD ACROSS ENTIRE CWA FOR FRIDAY AND SATURDAY.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
WITH SLOWER EXIT OF THE SYSTEM AND POTENTIAL FOR MORE MOISTURE...
ADDED SOME SLIGHT CHANCE POPS IN EASTERN PORTIONS OF THE FORECAST
AREA SATURDAY NIGHT. THIS IS FOLLOWED BY RIDGE BUILDING FOR A QUICK
WARMUP. IN THE LATTER PART OF THE EXTENDED...GFS AND ECWMF ARE
SHOWING ANOTHER SYSTEM AFFECTING US. HOWEVER...IT LOOKS TO BE OF A
DIFFERENT CHARACTER...MUCH LESS APT TO SLOW DOWN AND JOG SOUTHWARD.
HOWEVER...THERE ARE SOME DIFFERENCES. THE GFS ENSEMBLE MEAN HAS A
SIMILAR TRACK TO THE 12Z OPERATIONAL GFS...TAKING THE BULK OF THE
SYSTEM JUST NORTH OF OUR AREA...BUT SHOWS LOWER HEIGHTS. THE ECMWF
IS EVEN COOLER LOOKING THAN THE ENSEMBLE MEAN...AND A BIT SLOWER.
THUS...UNDERCUT GFS-BASED TEMPERATURE GUIDANCE. TRAJECTORY OF THIS
NEXT SYSTEM DOES NOT FAVOR MUCH IN THE WAY OF POPS...SO HELD OFF ON
INTRODUCING ANY. IF ECMWF SOLUTION WINDS UP BEING CORRECT...THEN WE
MIGHT NEED TO ADD SOME SLIGHT CHANCE POPS AT SOME POINT. ALSO...IF
ECMWF SOLUTION PANS OUT...MIGHT NEED EVEN COOLER TEMPS.

&&

.AVIATION...
GENERALLY LGT SHOWERS WITH EMBEDDED -TSRA WILL CONTINUE TO DRIFT
TOWARD THE NORTH TODAY. WINDS IN THE 6 TO 12 THSD LAYER PROGGED TO
REMAIN 180/22 THIS AFTERNOON...WITH MUCH STRONGER SPEEDS ALOFT. SOME
GUSTY WINDS TO 35KTS OR SO STILL POSSIBLE IN THE KPHX AREA LATE THIS
AFTERNOON AND INTO TONIGHT. WITH ADDITIONAL MOISTURE THROUGH A DEEP
LAYER...WE COULD EASILY SEE LOWER CIGS LESS THAN 6-7 THSD FT.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
EXPECT PERIODS OF WETTING RAINFALL OVER MUCH OF THE FORECAST AREA
THURSDAY THROUGH SATURDAY...MAINLY OVER THE EASTERN ZONES...WITH THE
HEAVIEST PRECIPITATION LIKELY OVER SOUTHERN GILA COUNTY AND THE RIM
FRI AFTERNOON INTO SAT MORNING. DRY CONDITIONS RETURN TO THE WESTERN
PORTION OF THE REGION BY SATURDAY AND THE REMAINDER OF THE FORECAST
AREA BY SUNDAY. EARLY NEXT WEEK (MON NIGHT THROUGH TUE)...AN INTENSE
LOW PRESSURE SYSTEM WILL SWING THROUGH THE GREAT BASIN AND NORTHERN
AZ GENERATING STRONG GUSTY WEST WINDS REGION-WIDE. WINDY CONDITIONS
WILL BE LIKELY...AND IF HUMIDITIES AND FUEL MOISTURES REMAIN LOW...A
CRITICAL FIRE WEATHER DAY WILL BE POSSIBLE. ALL INTERESTED AGENCIES
ARE ENCOURAGED TO MONITOR THE LATEST FIRE WEATHER FORECASTS AND
DISCUSSIONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

10
Hazardous weather outlook, Mar 22, 5:14 AM PST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
614 AM MST THU MAR 22 2007

AZZ022-023-027-028-230100-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
614 AM MST THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING LOW OFF NORTHERN BAJA WILL SPREAD CONSIDERABLE MOISTURE
INTO THE CENTRAL DESERTS TODAY...AND THE ATMOSPHERE WILL BE SOMEWHAT
UNSTABLE. THERE WILL BE A CHANCE FOR SHOWERS AND MAINLY AFTERNOON
THUNDERSTORMS...AND BRIEF HEAVY RAIN IS POSSIBLE WITH STRONGER
STORMS. IN ADDITION...GUSTY WINDS AND SOME BLOWING DUST IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SLOW MOVING UPPER LOW TO OUR SOUTH WILL LEAD TO VERY MOIST AND
UNSETTLED WEATHER FRIDAY THROUGH SATURDAY. THERE WILL BE A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE PERIOD...WITH LOCALLY
HEAVY RAINFALL POSSIBLE...ESPECIALLY NEAR STRONGER THUNDERSTORMS.
RAINFALL TOTALS OF GREATER THAN ONE HALF INCH ARE POSSIBLE WITH THIS
WEATHER EVENT...ALTHOUGH ISOLATED SPOTS COULD SEE MORE THAN THAN IN
LESS THAN AN HOUR OR TWO DURING A STRONG THUNDERSTORM. LOCALLY HEAVY
THUNDERSTORM RAINFALL COULD LEAD TO URBAN AND STREET FLOODING...AS
WELL AS CAUSE WASHES TO RUN. SOME URBAN FLOODING IS STRONG GUSTY WINDS
AND BLOWING DUST IS POSSIBLE WITH STORMS...AND VISIBILITIES COULD BE
LOWERED TO BELOW ONE MILE...ESPECIALLY NEAR OPEN FIELDS OR
CONSTRUCTION AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-230100-
SOUTHERN GILA/TONTO NF FOOTHILLS-
614 AM MST THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS UPPER LOW JUST OFF NORTHERN BAJA WILL CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH STRONGER STORMS...LEADING TO AMOUNTS OF GREATER THAN
ONE HALF INCH. GUSTY WINDS TO OVER 40 MPH ARE POSSIBLE WITH THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SLOW MOVING LOW TO OUR SOUTH WILL CAUSE VERY WET AND UNSETTLED
CONDITIONS FRIDAY THROUGH SATURDAY EVENING. THERE WILL BE A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY...WITH SHOWERS AND STORMS
BECOMING LIKELY BY FRIDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH THUNDERSTORMS...AND RAINFALL TOTALS OF GREATER THAN ONE INCH ARE
POSSIBLE WITH THIS WEATHER EVENT. LOCALLY HEAVY THUNDERSTORM RAINS
COULD LEAD TO SOME FLOODING OF STREAMS AND WASHES...AS WELL AS AREA
ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRECKENRIDGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Riverside

When
March 22, 11:30 AM PST to 12:30 PM PST
Where
Riverside County, Blythe
Reported by
Trained Spotter
Coordinates
33.620, -114.600

Brief heavy rain and hail accompanied thunderstorms that moved through parts of Blythe. Some streets became flooded as a result of the downpour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22649.